Supplementary Material for: Antipsychotic-Induced Dopamine Supersensitivity Psychosis: Pharmacology, Criteria, and Therapy

<p>The first-line treatment for psychotic disorders remains antipsychotic drugs with receptor antagonist properties at D<sub>2</sub>-like dopamine receptors. However, long-term administration of antipsychotics can upregulate D<sub>2</sub> receptors and produce receptor supersensitivity manifested by behavioral supersensitivity to dopamine stimulation in animals, and movement disorders and supersensitivity psychosis (SP) in patients. Antipsychotic-induced SP was first described as the emergence of psychotic symptoms with tardive dyskinesia (TD) and a fall in prolactin levels following drug discontinuation. In the era of first-generation antipsychotics, 4 clinical features characterized drug-induced SP: rapid relapse after drug discontinuation/dose reduction/switch of antipsychotics, tolerance to previously observed therapeutic effects, co-occurring TD, and psychotic exacerbation by life stressors. We review 3 recent studies on the prevalence rates of SP, and the link to treatment resistance and psychotic relapse in the era of second-generation antipsychotics (risperidone, paliperidone, perospirone, and long-acting injectable risperidone, olanzapine, quetiapine, and aripiprazole). These studies show that the prevalence rates of SP remain high in schizophrenia (30%) and higher (70%) in treatment-resistant schizophrenia. We then present neurobehavioral findings on antipsychotic-induced supersensitivity to dopamine from animal studies. Next, we propose criteria for SP, which describe psychotic symptoms and co-occurring movement disorders more precisely. Detection of mild/borderline drug-induced movement disorders permits early recognition of overblockade of D<sub>2</sub> receptors, responsible for SP and TD. Finally, we describe 3 antipsychotic withdrawal syndromes, similar to those seen with other CNS drugs, and we propose approaches to treat, potentially prevent, or temporarily manage SP.</p>